Forums


Symptoms

Chronic Aura

  • By ereader

    Hi!
    I am hoping that someone out there may have had a similar experience to mine and can share their experience and treatment (if any).
    11 months ago I gave birth to my son. During my pregnancy I developed a numb spot on my face that lasted for weeks but finally went away with acupuncture. Following the birth of my son I started to become chronically dizzy and faint feeling and sometimes it lasted for weeks. I just assumed it was due to sleep deprivation and the toll of taking care of a newborn. However, shortly after the dizziness seemed to end, the left side of my face went numb again and stayed numb. Eventually this was followed by the right side of my face going numb, buzzing in my legs and a daily headache(headache is not dibilitating just constant). This all lasted for months until I finally saw a neurologist who diagnosed me with a chronic migraine. I declined treatment at the time (last June) because I assumed that once my son and I started sleeping more that this would all resolve on its own. I never in my life have had a migraine. My facial numbness has become much less chronic and my daily headaches have lessoned but, I have had two long periods of dizziness again including the constant feeling of motion sickness and moments of complete disorientation and vertigo. Computer screens, my iphone, looking at water etc. can all set off this dizziness and when it starts I just don’t know when it will end. The numbness comes and goes. I have days where I don’t really notice it and days when it is really bad. I have also developed some numbness in my pinky finger on the right side and a tingling sensation. I have seen a chiropractor, acupuncturist, massage therapist and naturopathic doctor and I feel some improvement but it has not resolved. I went back to my neurologist who has prescribed Effexor, maxalt and frova. I am really concerned about the side affects of the drugs but I am also wondering if leaving this long term, chronic migraine untreated poses health issues. Can anyone share their experiences with chronic migraines and their treatment path? The effexor was prescribed as a daily preventative medication; the maxalt I’m to take if my face goes numb and the frova is to be taken at the onset of dizziness for 3-5 days. My neuro said that this sometimes happens after woman have children – has anyone else out there had a similar experience?

    Reply Created with Sketch. reply
  • By Nancy Harris Bonk Moderator

    Hi ereader,

    First let me congratulate you on the birth of your son – what a blessing! I am sorry however to hear you are having chronic pain. That can make life very unpleasant.

    It’s true after we give birth our hormones can take a while to return to our pre-pregnancy levels. My oldest child was born 24 years ago and I have a difficult time remembering what my migraines were like afterwards.

    Research shows migraine is a progressive disease and episodic (occasional) migraine can transform to chronic migraine fairly quickly. It’s a good idea to begin treatment sooner rather than later.

    Seeing as you’ve been to quite a few doctors already, it may not hurt to see another doctor who is the expert in migraine and headache disorders. Neurologists may be fine doctors but treat so many different conditions it’s hard for them to be experts in any one area. Migraine specialists are board certified in headache medicine and treat people with migraine and headache all day, every day. We have information on what makes these doctors so special in this link; https://migraine.com/blog/how-are-migraine-specialists-different/. If you want to look for one you can find that information here; https://migraine.com/blog/looking-for-a-migraine-specialist/.

    Nancy

    Reply Created with Sketch. reply
  • By ereader

    Thank you Nancy. I have been so scared to take the medication but I finally did start the Effexor and it does come with side effects but I’m hoping those will go away soon. Once I understand how the Effexor makes me feel, I’ll try the other meds.

    Has anyone taken an SSNRI medication and a triptan medication together? My pharmacists has cautioned me due to serotonin syndrome which has me really worried.

    Reply Created with Sketch. reply
  • By Nancy Harris Bonk Moderator

    Hi ereader,

    Try to be patient with your new medications. As difficult as this is, please note it can take up to three months before we see a reduction in our migraine and/or headache frequency as our body adjusts to this new medication. And during this time, potential side effects can lessen.

    I have taken these types of medications together without any issues of serotonin syndrome. That said, ss is a rare condition that could occur with the use of these medications. Let me share information on the difference between contraindications and warnings. This is a very informative article; https://migraine.com/blog/migraine-medications-contraindications-vs-warnings/.

    Take care,
    Nancy

    Reply Created with Sketch. reply